Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 3, 2009, 10:16 PM MST for Pima County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2009, 10:16 PM MST (05:16 UTC)
- Expired
- Jul 4, 2009, 12:15 AM MST
- In force
- 119 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 5.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2899 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 040516 FFWTWC AZC019-040715- /O.NEW.KTWC.FF.W.0010.090704T0516Z-090704T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1016 PM MST FRI JUL 3 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...SUMMERHAVEN..ORO VALLEY... * UNTIL 1215 AM MST * AT 1014 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL IN AND AROUND THE CATALINA MOUNTAINS AS WELL AS ORO VALLEY AND PORTIONS OF THE GREATER TUCSON AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO CANYON...MOUNT LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...CATALINA STATE PARK...CATALINA FOOTHILLS AND CATALINA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3250 11117 3250 11069 3215 11068 3219 11110 $$ MEYER
3 follow-up statements
000 WGUS75 KTWC 040539 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1039 PM MST FRI JUL 3 2009 AZC019-040715- /O.CON.KTWC.FF.W.0010.000000T0000Z-090704T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1039 PM MST FRI JUL 3 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR NORTHEASTERN PIMA COUNTY... AT 1033 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF THUNDERSTORMS GENERATING HEAVY RAINFALL ACROSS PORTIONS OF NORTHEAST PIMA COUNTY. AFTER RAINFALL EARLIER IN THE AFTERNOON...ADDITIONAL AMOUNTS BETWEEN 1 AND 2 INCHES AREA BEING REPORTED IN AREAS AROUND ORO VALLEY...THE CATALINA MOUNTAINS AND PORTIONS OF THE GREATER TUCSON AREA. RAINFALL OVER 1 INCH HAS BEEN REPORTED AT MOORE ROAD AND LA CHOLLA...CATALINA STATE PARK...AND TANQUE VERDE RD AT AGUA CALIENTE WASH. EARLIER IN THE AFTERNOON MT LEMMON REPORTED OVER 1.5 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3250 11117 3250 11069 3215 11068 3219 11110 $$ MEYER
000 WGUS75 KTWC 040619 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1119 PM MST FRI JUL 3 2009 AZC019-040715- /O.CON.KTWC.FF.W.0010.000000T0000Z-090704T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1119 PM MST FRI JUL 3 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR NORTHEASTERN PIMA COUNTY... AT 1114 PM MST...SHOWERS AND THUNDERSTORMS WERE STARTING TO WEAKEN ACROSS NORTHEAST PIMA COUNTY. MODERATE RAINFALL CONTINUED TO FALL IN SOME AREAS. AFTER RAINFALL EARLIER IN THE AFTERNOON...ADDITIONAL AMOUNTS BETWEEN 1 AND 2 INCHES HAVE BEEN REPORTED IN AREAS AROUND ORO VALLEY...THE CATALINA MOUNTAINS AND PORTIONS OF THE GREATER TUCSON AREA. RAINFALL OVER 1 INCH HAS BEEN REPORTED AT MOORE ROAD AND LA CHOLLA...CATALINA STATE PARK...PICTURE ROCKS...WITH 1.69 INCHES AT TANQUE VERDE RD AND AGUA CALIENTE WASH. EARLIER IN THE AFTERNOON MT LEMMON REPORTED OVER 1.5 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3250 11117 3250 11069 3215 11068 3219 11110 $$ MEYER
000 WGUS75 KTWC 040716 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1216 AM MST SAT JUL 4 2009 AZC019-040722- /O.EXP.KTWC.FF.W.0010.000000T0000Z-090704T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1216 AM MST SAT JUL 4 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM MST FOR NORTHEASTERN PIMA COUNTY... AT 1210 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD INDICATED THAT THE SHOWERS AND THUNDERSTORMS RESPONSIBLE FOR HEAVY RAINFALL OVER NORTHEASTERN PIMA COUNTY HAD BEGUN TO DIMINISH. THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE WARNING HAS EXPIRED...RAINFALL IS EXPECTED TO CONTINUE INTO THE NIGHT. GIVEN THE ALREADY SATURATED CONDITIONS...AS WELL AS THE CONTINUED RISK FOR ISOLATED LOCATIONS SEEING BRIEF PERIODS OF HEAVY RAINFALL...SOME MINOR FLOODING MAY STILL OCCUR. THAT SAID...AN URBAN AND SMALL STREAM FLOOD ADVISORY STILL REMAINS IN EFFECT FOR THE AREA. THOSE TRAVELING TONIGHT ARE URGED TO USE CAUTION. LAT...LON 3250 11117 3250 11069 3215 11068 3219 11110 $$ SMR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 9:15 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 3, 9:15 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 PM MST FRI JUL 3 2009 .SYNOPSIS...ABUNDANT MOISTURE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS THIS HOLIDAY WEEKEND. AS A TROUGH PROGRESSES INTO THE WEST COAST...DRIER AIR WILL MOVE INTO ARIZONA NEXT WEEK FOR A DECREASE IN MOISTURE AND THUNDERSTORM ACTIVITY. && .DISCUSSION...BUSY AFTERNOON AND EVENING WITH SHOWERS AND THUNDERSTORMS CONTINUING. EASTERN PIMA COUNTY WILL CONTINUE TO SLOWLY FILL IN FROM THE NORTH OVER THE NEXT FEW HOURS. HEAVY RAIN WITH WET MICROBURST REMAIN A CONCERN THIS EVENING. COVERAGE WILL PERSIST OVERNIGHT WITH THE COMPLEX THROUGH MUCH OF OUR CWA. PLENTY OF MOISTURE THROUGH MOST OF THE WEEKEND FOR PERIODS OF SHOWERS AND THUNDERSTORMS. && .PREV DISCUSSION...THE 500 MB HIGH CENTER IS OVER THE SOUTHERN PLAINS TODAY. WE SHOULD CONTINUE TO SEE A MID-LEVEL DEFORMATION ZONE ROTATING NORTHWARD INTO THE FAR SE CORNER OF THE STATE INTO THE EARLY EVENING. THIS FEATURE WILL SERVE AS AS AN MECHANISM FOR THUNDERSTORM CONVECTION ACROSS THE FORECAST AREA. GIVEN THE WEAK STORM MOTION...THE VERY MOIST AIRMASS AND THIS FOCUSING MECHANISM ROTATING NORTHWARD ACROSS OUT NECK OF THE WOODS...I CONSIDERED THE POSSIBILITY OF ISSUING A FLASH FLOOD WATCH FOR PORTIONS OF MY FORECAST AREA. HOWEVER...I BELIEVE THAT THE WEAK FEATURES MOVING ACROSS THE FORECAST AREA ARE NOT SUFFICIENT ENOUGH TO ALLOW STORMS TO ORGANIZE INTO AND SIGNIFICANT THUNDERSTORM CLUSTERS. GIVEN THIS...I DO NOT BELIEVE THAT THE HEAVY RAIN WILL BE WIDESPREAD ENOUGH TO WARRANT THE WATCH. THE 12Z NAM AND GFS MODELS TRY TO PICK UP A MID-LEVEL DISTURBANCE CURRENTLY FIRING STORMS OVER EAST-CENTRAL SONORA MEXICO AND SHIFTS IT INTO SOUTH CENTRAL AZ LATE THIS EVENING INTO THE OVERNIGHT PERIOD. THIS FEATURE...IF IT INDEED MAKES ITS WAY UP INTO OUR NECK OF THE WOODS COULD HELP ORGANIZE CONVECTION ACROSS THE WESTERN HALF OF THE CWA AFTER MIDNIGHT AND HELP PRODUCE HEAVY RAINFALL. IN ANY EVENT...I HAVE REFLECTED THIS THINKING IN THE 06Z-12Z DIGITAL GRIDS. OTHERWISE...THE UPPER TROUGH PUSHING INTO THE PACIFIC NORTHWEST SQUASHES THE RIDGE...EVEN RESULTING IN A WEST/NORTHWEST FLOW INTO SOUTHEAST ARIZONA LATE THIS WEEKEND INTO EARLY NEXT WEEK. ALTHOUGH THIS WONT ENTIRELY REMOVE OUR MOISTURE...IT WILL REDUCE IT ENOUGH TO LIMIT THE OVERALL COVERAGE OF STORMS ACROSS OUR FORECAST AREA. && .AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS PERSIST THIS EVENING. THESE STORMS WILL LOWER VISIBILITIES TO 1-3 NM IN HEAVY RAIN...WITH LOWER THAN NORMAL CLOUD CEILINGS. ALTHOUGH THE RISK FOR STRONG AND GUSTY THUNDERSTORM WINDS TO 45 MPH STILL EXISTS...THE OVERALL THREAT OF STRONG WINDS IS MINIMAL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. A TROUGH MOVING TOWARDS THE WEST COAST WILL SHIFT A DRIER WESTERLY FLOW INTO ARIZONA NEXT WEEK...ALTHOUGH ENOUGH MOISTURE SHOULD REMAIN IN PLACE TO MINIMIZE ANY FIRE WEATHER RISKS AND CONCERNS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 10:39 AM MST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1039 AM MST FRI JUL 3 2009 AZZ019-029>035-041200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1039 AM MST FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT AN ACTIVE AFTERNOON AND EVENING IS EXPECTED AS MONSOON MOISTURE CONTINUES TO STREAM INTO THE STATE. BECAUSE OF WEAK STEERING WINDS...THE MAIN THREAT FROM THE STORMS TODAY AND THIS EVENING WILL BE FROM HEAVY RAIN AND POSSIBLY FLASH FLOODING. A FEW LOCATIONS COULD RECEIVE 1 TO 2 INCHES OF RAIN IN ONLY AN HOUR OR TWO. ISOLATED...STRONG DOWNBURST WINDS APPROACHING SEVERE LEVELS ARE ALSO POSSIBLE...BUT THE RISK OF WIDESPREAD DAMAGING WINDS WILL BE LOW. THOSE WITH OUTDOOR PLANS ON THE START OF THIS HOLIDAY WEEKEND SHOULD MONITOR THE WEATHER CLOSELY...AND BE PREPARED TO MOVE INDOORS QUICKLY. ANY THUNDERSTORM...REGARDLESS OF INTENSITY... PRODUCES DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL REMAIN A THREAT ON INDEPENDENCE DAY THROUGHOUT SOUTHEAST ARIZONA...WITH THE MAIN THREAT AGAIN IN THE FORM OF HEAVY RAIN AND LIGHTNING. SOME DRYING WILL GRADUALLY SPREAD FROM WEST TO EAST ACROSS ARIZONA STARTING ON SUNDAY. THIS WILL REDUCE THUNDERSTORM COVERAGE FOR THE FIRST HALF OF THE NEW WEEK... PARTICULARLY WEST OF TUCSON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 3, 8:30 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
830 PM MST FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 10 N COVERED WELLS 32.32N 112.14W
07/03/2009 PIMA AZ EMERGENCY MNGR
TWO POWER POLES KNOCKED DOWN ON HIGHWAY 15, NORTH OF
HIGHWAY 86 ON THE TOHONO OODHAM NATION. TIME IS
APPROXIMATE.
&&
LADERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:16 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 3, 6:06 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Jul 3, 7:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 3, 7:36 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 3, 7:58 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 3, 8:30 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 6 hr |
| Jul 3, 11:31 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.